(February, 1999)

Nail P Therapy: Lose Nail
from Susan L.

Ed: I read your note to Kimberly about nail psoriasis and I want to see if I understand you correctly. [See link at bottom.]

About 6 months ago I was diagnosed with nail P. Since then I have used only topical cortisone and the results have been that, one by one, my nails have become loose from the bed and I've had to cut them almost entirely off. I still have 3 good ones left. My hands look terrible. Are you saying that I might someday have nails again? I would be happy with anything that would cover my tender fingertips. If I wear band-aids to protect them am I doing harm? I really thought this was some type of punishment for vanity since just a couple weeks before this started my friend told me I have the most perfect nails she has ever seen (and in my heart I agreed).

I know this is a chronic condition and obviously there are people worse off than I, but is there a reason to hope I won't have to hide these hands forever? Is there anything else I can do beside slather on the cortisone? -Susan L.

*****

Ed's Response: I've been told, and it's been my experience, that losing a nail as a result of P therapy does NOT mean you've lost the nail forever. Just for the record, the concoction they occluded on my thumb to remove the nail was something called "Russian Formula." I believe they compounded it in the derm's office. It was a waxy substance that looked a little like the hair goo we boys used to use in the 50s. The derm dabbed it thickly on and around my thumbnail, covered my entire thumb with Saran Wrap and then taped it tightly in place for about 10 days (during which I was told to keep it dry—easier said then done). Like I said, it didn't work entirely. When my derm removed the wrappings my nail was rubbery but still well-attached. The derm tried to remove it with a scalpel but only managed to draw lots of blood; so, I kept the nail and the P got worse before it got better. However, I believe one of the reasons why it improved eventually was because the tissue around and under the nail got soft and more permeable for the corticosteroids I applied twice a day thereafter.

It sounds, though, like your experience was differently intended. When you say, "the results have been that, one by one, my nails have become loose from the bed," it sounds to me like the underlying psoriatic tissue is breaking down from the topical cortisone. The nails becoming loose may be an unintended consequence rather than a deliberate result. Consult your derm, but I suspect the nail loss is not permanent.

Nail P seems impossible to prevent, if you are destined to get it. My nails have been better off since I started this practice: 1) Frequently I inspect the new growth very closely at the cuticle line (where the "moon" is) for signs of P activity like rough surface, ridges and bulges. 2) If I detect any signs of P I start nightly occlusion with corticosteroids under food handler's gloves. I apply the ointment liberally to the skin around all edges of the nail and then sleep in the food handler's gloves, which are taped tightly to my wrists. Inhibiting the P growth takes from three to five consecutive nights of occlusion. Usually I'll have active lesions elsewhere on my hands when this happens and I can judge how well the occlusion is working overall by improvements in those surface lesions. When they fade (they never really "clear" altogether) I conclude the tissue affecting the nails is quieting down, too.

There is one drawback to this occlusion therapy. By the second or third morning after overnight occlusion, my fingers are usually very tender. Sometimes, first-thing-in-the-morning typing at the keyboard even hurts. However, the tenderness diminishes quickly as the hands dry out during the day.

Good luck, Susan! -Ed

Nail P (0199k.htm)

Return to Archives